BAYESIAN AND MAXIMUM LIKELIHOOD INFERENCE FOR THE DEFECTIVE GOMPERTZ CURE RATE MODEL WITH COVARIATES: AN APPLICATION TO THE CERVICAL CARCINOMA STUDY

Milene Regina dos Santos, Jorge Alberto Achcar, Edson Zangiacomi Martinez

Abstract


Survival analysis is a class of statistical methods to study the time until the occurrence of a specified event. The usual methods assume that all individuals under study are subjects to the event the interest. However, there are situations where this case is unrealistic. For example, in a clinical research, a proportion of patients could respond favourably to the treatment under investigation and consequently they would not die from the disease. Models based on defective distributions are a suitable way to analyse data with these characteristics. In this paper, we present Bayesian and maximum likelihood inference for the defective Gompertz cure rate model in presence of covariates. An example with application to disease-free survival of women treated for cervical carcinoma is used to illustrate the proposed methodology. In the Bayesian analysis, posterior distributions of parameters are estimated using the Markov chain Monte Carlo (MCMC) method. R, SAS and OpenBUGS codes are provided in the appendix at the end of the paper so that reader can carry out their own analysis.

Keywords


Maximum likelihood estimation; Bayesian inference; Defective distributions; Survival analysis; Modified Gompertz distribution

Full Text:

PDF

References


Akaike, H. (1973). Information theory and an extension of the maximum likelihood principle. In: Proceedings of the 2nd International Symposium on Information Theory, pp. 267–281.

Balka, J., Desmond, A. F., McNicholas, P. D. (2011). Bayesian and likelihood inference for cure rates based on defective inverse Gaussian regression models. Journal of Applied Statistics, 38(1), 127–144.

Brenna, S. M., Silva, I. D., Zeferino, L. C., Pereira, J. S., Martinez, E. Z., Syrjänen, K. J. (2004). Prognostic value of P53 codon 72 polymorphism in invasive cervical cancer in Brazil. Gynecologic Oncology, 93(2), 374–380.

Cancho, V. G., Bolfarine, H. (2001). Modeling the presence of immunes by using the exponentiated-Weibull model. Journal of Applied Statistics, 28(6), 659–671.

Cantor, A. B., Shuster, J. J. (1992) Parametric versus nonparametric methods for estimating cure rates based on censored survival data. Statistics in Medicine, 11(7), 931–937.

Farewell, V. T. (1982). The use of mixture models for the analysis of survival data with long-term survivors. Biometrics, 38(4), 1041–1046.

Gelman, A., Carlin, J. B., Stern, H. S., Dunson, D. B., Vehtari, A., Rubin, D. B. (2013). Bayesian Data Analysis, 3o edn. Chapman and Hall/CRC.

Gieser, P. W., Chang, M. N., Rao, P. V, Shuster, J. J., Pullen, J. (2014). Modelling cure rates using the Gompertz model with covariate information. Statistics in Medicine, 17(8), 831–839.

Henningsen, A., Toomet, O. (2011). maxLik: A package for maximum likelihood estimation in R. Computational Statistics, 26(3), 443–458.

Klein, J. P., Moeschberger, M. L. (2005). Survival analysis: techniques for censored and truncated data, 2o edn. Springer Science & Business Media.

Lambert, P. C., Thompson, J. R., Weston, C. L., Dickman, P. W. (2007). Estimating and modeling the cure fraction in population-based cancer survival analysis. Biostatistics, 8(3), 576–594.

Littell, R. C., Milliken, G. A., Stroup, W. W., Wolfinger, R. D., Schabenberger, O. (2006). SAS for Mixed Models, 2o edn. SAS Institute.

Lunn, D. J., Thomas, A., Best, N., Spiegelhalter, D. (2000). WinBUGS-a Bayesian modelling framework: concepts, structure, and extensibility. Statistics and Computing, 10(4), 325–337.

Maller, R. A., Zhou, X. (1996). Survival Analysis with Long-Term Survivors, Wiley.

Millar, R. B. (2011). Maximum likelihood estimation and inference: with examples in R, SAS and ADMB, Vol. 111, Wiley.

R Development Core Team (2009). R: A language and environment for statistical computing. R Foundation for Statistical Computing, Vienna, Austria, URL http: //www.R-project.org.

Rocha, R. F., Tomazella, V. L. D., Louzada, F. (2014). Bayesian and classic inference for the Defective Gompertz Cure Rate Model. Revista Brasileira de Biometria, 32(1), 104–114.

Rocha, R., Nadarajah, S., Tomazella, V., Louzada, F., Eudes, A. (2015). New defective models based on the Kumaraswamy family of distributions with application to cancer data sets. Statistical Methods in Medical Research, 1–23.

Rocha, R., Nadarajah, S., Tomazella, V., Louzada, F. (2017). A new class of defective models based on the Marshall–Olkin family of distributions for cure rate modeling. Computational Statistics & Data Analysis, 107, 48–63.

Spiegelhalter, D. J., Best, N. G., Carlin, B. P., Linde, A. (2014). The deviance information criterion: 12 years on. Journal of the Royal Statistical Society: Series B Statistical Methodology, 76(3), 485–493.




DOI: http://dx.doi.org/10.5902/2179460X24118

Refbacks

  • There are currently no refbacks.


Ciência e Natura

EISSN  2179-460X

ISSN 0100-8307

DOI 10.5902

 

contador de visitas
Access since January, 18th, 2013.


Licença Creative Commons

This work is licensed under a

 Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0).